Chemotherapy-related leiomyopathy: A suggested morphological explanation for the intestinal dysmotility affecting patients treated with anthracyclines

Karmaine A. Millington, Judy Mae Pascasio, Gregory E. Halligan, Jean Pierre De Chadarévian

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Anthracycline, used in oncological chemotherapy, has one well-known side effect: cardiotoxicity. Another is abnormal intestinal motility such as constipation and ileus, the pathogenesis of which, to our knowledge, has not been morphologically investigated. We conducted a study in search of morphological evidence that might shed some light on the pathogenesis of the motility dysfunction. Autopsies performed between 2002 and 2007 were reviewed to select cases of children who had received anthracycline therapy for various neoplasms. The seven patients found had leukemias, lymphomas, or renal solid tumors. They all suffered from constipation or intestinal dysmotility, and no case of anthracyclin-treated neoplasia without the side effect was found in the files. Tissue samples from the heart, gastrointestinal tract, uterus, urinary bladder, and skeletal muscles were examined by light and electron microscopy. As described by others, the myocardium of all anthracycline-treated patients showed loss of myofilaments, fibrosis, mitochondrial proliferation, and pools of accumulated Z-band material. In the gastrointestinal tract and other smooth muscle-endowed organs such as muscular blood vessels, bladder and uterus, the muscularis displayed hyalinization and disorganization, including loss of myofilaments and moderate-severe fibrosis. This study illustrates changes in the smooth muscle, and that of the gastrointestinal tracts and their vessels in particular, in patients treated with anthracycline, who had experienced motility dysfunction associated with their chemotherapy, suggesting that, in addition to the heart, anthracycline may also damage smooth muscle fibers and thus be instrumental in the pathogenesis of the side effects.

Original languageEnglish (US)
Pages (from-to)289-294
Number of pages6
JournalModern Pathology
Volume25
Issue number2
DOIs
StatePublished - Feb 1 2012

Fingerprint

Anthracyclines
Drug Therapy
Smooth Muscle
Gastrointestinal Tract
Myofibrils
Constipation
Uterus
Urinary Bladder
Fibrosis
Neoplasms
Gastrointestinal Motility
Ileus
Blood Vessels
Autopsy
Lymphoma
Myocardium
Electron Microscopy
Leukemia
Skeletal Muscle
Kidney

All Science Journal Classification (ASJC) codes

  • Pathology and Forensic Medicine

Cite this

Millington, Karmaine A. ; Pascasio, Judy Mae ; Halligan, Gregory E. ; De Chadarévian, Jean Pierre. / Chemotherapy-related leiomyopathy : A suggested morphological explanation for the intestinal dysmotility affecting patients treated with anthracyclines. In: Modern Pathology. 2012 ; Vol. 25, No. 2. pp. 289-294.
@article{09069723be9345ce9cd9ab197935f76c,
title = "Chemotherapy-related leiomyopathy: A suggested morphological explanation for the intestinal dysmotility affecting patients treated with anthracyclines",
abstract = "Anthracycline, used in oncological chemotherapy, has one well-known side effect: cardiotoxicity. Another is abnormal intestinal motility such as constipation and ileus, the pathogenesis of which, to our knowledge, has not been morphologically investigated. We conducted a study in search of morphological evidence that might shed some light on the pathogenesis of the motility dysfunction. Autopsies performed between 2002 and 2007 were reviewed to select cases of children who had received anthracycline therapy for various neoplasms. The seven patients found had leukemias, lymphomas, or renal solid tumors. They all suffered from constipation or intestinal dysmotility, and no case of anthracyclin-treated neoplasia without the side effect was found in the files. Tissue samples from the heart, gastrointestinal tract, uterus, urinary bladder, and skeletal muscles were examined by light and electron microscopy. As described by others, the myocardium of all anthracycline-treated patients showed loss of myofilaments, fibrosis, mitochondrial proliferation, and pools of accumulated Z-band material. In the gastrointestinal tract and other smooth muscle-endowed organs such as muscular blood vessels, bladder and uterus, the muscularis displayed hyalinization and disorganization, including loss of myofilaments and moderate-severe fibrosis. This study illustrates changes in the smooth muscle, and that of the gastrointestinal tracts and their vessels in particular, in patients treated with anthracycline, who had experienced motility dysfunction associated with their chemotherapy, suggesting that, in addition to the heart, anthracycline may also damage smooth muscle fibers and thus be instrumental in the pathogenesis of the side effects.",
author = "Millington, {Karmaine A.} and Pascasio, {Judy Mae} and Halligan, {Gregory E.} and {De Chadar{\'e}vian}, {Jean Pierre}",
year = "2012",
month = "2",
day = "1",
doi = "10.1038/modpathol.2011.115",
language = "English (US)",
volume = "25",
pages = "289--294",
journal = "Modern Pathology",
issn = "0893-3952",
publisher = "Nature Publishing Group",
number = "2",

}

Chemotherapy-related leiomyopathy : A suggested morphological explanation for the intestinal dysmotility affecting patients treated with anthracyclines. / Millington, Karmaine A.; Pascasio, Judy Mae; Halligan, Gregory E.; De Chadarévian, Jean Pierre.

In: Modern Pathology, Vol. 25, No. 2, 01.02.2012, p. 289-294.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Chemotherapy-related leiomyopathy

T2 - A suggested morphological explanation for the intestinal dysmotility affecting patients treated with anthracyclines

AU - Millington, Karmaine A.

AU - Pascasio, Judy Mae

AU - Halligan, Gregory E.

AU - De Chadarévian, Jean Pierre

PY - 2012/2/1

Y1 - 2012/2/1

N2 - Anthracycline, used in oncological chemotherapy, has one well-known side effect: cardiotoxicity. Another is abnormal intestinal motility such as constipation and ileus, the pathogenesis of which, to our knowledge, has not been morphologically investigated. We conducted a study in search of morphological evidence that might shed some light on the pathogenesis of the motility dysfunction. Autopsies performed between 2002 and 2007 were reviewed to select cases of children who had received anthracycline therapy for various neoplasms. The seven patients found had leukemias, lymphomas, or renal solid tumors. They all suffered from constipation or intestinal dysmotility, and no case of anthracyclin-treated neoplasia without the side effect was found in the files. Tissue samples from the heart, gastrointestinal tract, uterus, urinary bladder, and skeletal muscles were examined by light and electron microscopy. As described by others, the myocardium of all anthracycline-treated patients showed loss of myofilaments, fibrosis, mitochondrial proliferation, and pools of accumulated Z-band material. In the gastrointestinal tract and other smooth muscle-endowed organs such as muscular blood vessels, bladder and uterus, the muscularis displayed hyalinization and disorganization, including loss of myofilaments and moderate-severe fibrosis. This study illustrates changes in the smooth muscle, and that of the gastrointestinal tracts and their vessels in particular, in patients treated with anthracycline, who had experienced motility dysfunction associated with their chemotherapy, suggesting that, in addition to the heart, anthracycline may also damage smooth muscle fibers and thus be instrumental in the pathogenesis of the side effects.

AB - Anthracycline, used in oncological chemotherapy, has one well-known side effect: cardiotoxicity. Another is abnormal intestinal motility such as constipation and ileus, the pathogenesis of which, to our knowledge, has not been morphologically investigated. We conducted a study in search of morphological evidence that might shed some light on the pathogenesis of the motility dysfunction. Autopsies performed between 2002 and 2007 were reviewed to select cases of children who had received anthracycline therapy for various neoplasms. The seven patients found had leukemias, lymphomas, or renal solid tumors. They all suffered from constipation or intestinal dysmotility, and no case of anthracyclin-treated neoplasia without the side effect was found in the files. Tissue samples from the heart, gastrointestinal tract, uterus, urinary bladder, and skeletal muscles were examined by light and electron microscopy. As described by others, the myocardium of all anthracycline-treated patients showed loss of myofilaments, fibrosis, mitochondrial proliferation, and pools of accumulated Z-band material. In the gastrointestinal tract and other smooth muscle-endowed organs such as muscular blood vessels, bladder and uterus, the muscularis displayed hyalinization and disorganization, including loss of myofilaments and moderate-severe fibrosis. This study illustrates changes in the smooth muscle, and that of the gastrointestinal tracts and their vessels in particular, in patients treated with anthracycline, who had experienced motility dysfunction associated with their chemotherapy, suggesting that, in addition to the heart, anthracycline may also damage smooth muscle fibers and thus be instrumental in the pathogenesis of the side effects.

UR - http://www.scopus.com/inward/record.url?scp=84856547096&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84856547096&partnerID=8YFLogxK

U2 - 10.1038/modpathol.2011.115

DO - 10.1038/modpathol.2011.115

M3 - Article

C2 - 22037259

AN - SCOPUS:84856547096

VL - 25

SP - 289

EP - 294

JO - Modern Pathology

JF - Modern Pathology

SN - 0893-3952

IS - 2

ER -